Hail, Laramie
- When
- May 28, 4:44 PM MST
- Where
- Laramie County, 8.81 mi NW of (Cys)cheyenne Airport
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.250, -104.930
Strong thunderstorms produced hail and heavy rainfall that led to the inundation of water-covered roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms produced hail and heavy rainfall that led to the inundation of water-covered roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 2:48 PM MST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
348 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018
Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.
Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018
Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1125 AM MDT Mon May 28 2018
There will be some patchy MVFR cigs early this afternoon. Sctd to
numerous showers and storms will develop over se Wy this afternoon,
then progress eastward across the Nebraska Panhandle through this
evening. Gusty winds and MVFR cigs/vsbys likely associated with the
storms.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018
A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
116>119.
NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
054-055-095-096.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJHazardous Weather Outlook National Weather Service Cheyenne WY 1042 AM MDT Mon May 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1042 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will initially develop along and west of the Laramie Range early to mid afternoon, increasing in coverage and intensity as they track northeast across the remainder of southeast Wyoming and the western Nebraska Panhandle from late afternoon into this evening. Thunderstorms will be capable of producing all severe weather hazards, including very large and destructive hail to the size of baseballs, destructive straight line winds in excess of 70 mph, flash flooding, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms will develop Tuesday afternoon and evening. A few storms may be strong to marginally severe, with hail the primary hazard. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service in Cheyenne.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO N FEDERAL 41.27N 105.10W
05/27/2018 LARAMIE WY NWS STORM SURVEY
AN EF2 TORNADO TOUCHED DOWN A HALF MILE NORTH OF FEDERAL.
SIGNIFICANT DAMAGE WAS OBSERVED NEAR FEDERAL WHERE EIGHT
STRUCTURES WERE IMPACTED ALONG MOUNTAIN SHADOW DRIVE AND
MOUNTAIN SHADOW LANE. THE TORNADO MOVED SLOWLY TO THE
SOUTH FOR A MILE BEFORE IT LIFTED AT 0332 PM. A
MANUFACTURED HOME JUST EAST OF FEDERAL HAD ITS ROOF
REMOVED, GARAGE DESTROYED, WHILE EXTERIOR WALLS REMAINED
INTACT. THE TORNADO TOSSED NUMEROUS LIVESTOCK AND CAMPER
TRAILERS. DEBRIS WAS STREWN APPROXIMATELY 500 YARDS.
0421 PM TORNADO 19 NNW CHEYENNE 41.40N 104.93W
05/27/2018 LARAMIE WY NWS STORM SURVEY
A VEHICLE WAS DAMAGED NEAR THE WHITAKER EXIT ALONG
INTERSTATE 25 WITH INDICATION OF TORNADIC ROTATION.
WITHOUT A DAMAGE INDICATOR, THIS PORTION OF THE TORNADO
WAS RATED EF-UNKNOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 N TORRINGTON 42.14N 104.18W
05/28/2018 E0.50 INCH GOSHEN WY TRAINED SPOTTER
&&
BCHAPMANSpecial Weather Statement National Weather Service Cheyenne WY 504 PM MDT MON MAY 28 2018 WYZ101-103-282345- Converse County Lower Elevations WY-North Laramie Range WY- 504 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY UNTIL 545 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over Deer Creek, or 19 miles west of Douglas, moving north at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek. This includes Interstate 25 in Wyoming between mile markers 152 and 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Wyoming. LAT...LON 4277 10561 4271 10583 4301 10607 4311 10573 TIME...MOT...LOC 2304Z 157DEG 14KT 4281 10576 Allen
Special Weather Statement National Weather Service Cheyenne WY 510 PM MDT MON MAY 28 2018 WYZ117-118-290000- Central Laramie County WY-South Laramie Range Foothills WY- 510 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 600 PM MDT... At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near South Greeley, or 7 miles south of Cheyenne, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Frontier Park, North Cheyenne, Warren AFB, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 18. Interstate 80 in Wyoming between mile markers 360 and 368. A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4100 10471 4100 10484 4125 10487 4125 10468 TIME...MOT...LOC 2310Z 177DEG 16KT 4104 10476 Lyons
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT MON MAY 28 2018
WYZ106-107-117-118-290015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
523 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 615 PM
MDT...
At 522 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Iron Mountain to near
North Cheyenne. Movement was north at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Whitaker and Ranchettes.
This includes Interstate 25 in Wyoming between mile markers 18 and
51.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4205 10515 4148 10462 4125 10467 4123 10487
4168 10529 4187 10531
TIME...MOT...LOC 2322Z 191DEG 20KT 4167 10512 4124 10485
LyonsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 E CHEYENNE 41.15N 104.77W
05/28/2018 E0.50 INCH LARAMIE WY TRAINED SPOTTER
PEA TO DIME SIZED HAIL
&&
BCHAPMANThe Cheyenne radar (KCYS), 15 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
2 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Three to four inches deep of rapidly, running water over County Road 142 south of County Road 212.
Numerous roadways were reportedly inundated with three to six inches of flowing water over them.
Several inches of standing water reported at the intersection of Crescent Basin Road and Whalen Canyon Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785983, 785984, 785985, 785986.